Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 309, NWS Dodge City, KS

August 29, 2008Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 29, 2008, 8:30 PM CDT for Comanche County, Kansas. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2008, 8:30 PM CDT (01:30 UTC)
Expired
Aug 29, 2008, 8:46 PM CDT
In force
16 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 8:38 PM CDTHAIL 1.55 S Coldwater, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1621 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 300130
SVRDDC
KSC033-300215-
/O.NEW.KDDC.SV.W.0309.080830T0130Z-080830T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
830 PM CDT FRI AUG 29 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COMANCHE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 915 PM CDT

* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTH OF LAKE COLDWATER...MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE COLDWATER...
  COLDWATER...
  RURAL RESIDENCES OF CENTRAL COMANCHE COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZED HAIL.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED FOR COMANCHE COUNTY.

LAT...LON 3733 9943 3732 9915 3710 9923 3712 9943
TIME...MOT...LOC 0130Z 195DEG 8KT 3719 9934

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 300146
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
846 PM CDT FRI AUG 29 2008

KSC033-300157-
/O.CAN.KDDC.SV.W.0309.000000T0000Z-080830T0215Z/
COMANCHE KS-
847 PM CDT FRI AUG 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COMANCHE COUNTY IS
CANCELLED...

* LOCATIONS IMPACTED INCLUDE...
  COLDWATER...
  RURAL RESIDENCES OF CENTRAL COMANCHE COUNTY.

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER CENTRAL COMANCHE COUNTY.

LAT...LON 3733 9943 3732 9915 3710 9923 3712 9943
TIME...MOT...LOC 0147Z 201DEG 5KT 3719 9933

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 1:45 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 29, 1:45 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
145 PM CDT FRI AUG 29 2008

.DISCUSSION...

DAYS 1-2...
ELEVATED SHRA/TSRA ASSOCIATED WITH A WEAK UPPER LVL TROF WAS
MOVING SOUTHEAST OUT OF COLORADO AND INTO SW KS EARLIER THIS
AFTERNOON. BASED ON 18Z VERIFICATION LOOKS LIKE BOTH THE NAM AND
GFS WERE DOING A DECENT JOB WITH THIS FEATURE AND MOVED IT ACROSS
THE BULK OF OUR CWA THROUGH 00Z. WILL CONTINUE TO MONITOR THE
TRACK AND COVERAGE OF THESE STORMS AND MAKE ADJUSTMENTS THROUGH
THE DAY ON TRACK AND DURATION AS NEEDED. BY EVENING THE BETTER
FORCING AHEAD OF THE UPPER WAVE APPEARS TO BE NEAR OR JUST SOUTH
OF THE BORDER SO INITIAL PLAN FOR TONIGHT IS TO RETAIN MENTION OF
SMALL POPS NEAR THE OK BORDER FOR A FEW HOURS AFTER 00Z.

THE STATIONARY FRONT WHICH WAS LOCATED IN OKLAHOMA THIS AFTERNOON
WILL MOVE NORTHWARD AS A WARM FRONT TONIGHT AND BY SATURDAY
AFTERNOON BOTH MODELS PROG THIS BOUNDARY IN OUR ERN CWA. DWPTS
EXPECTED TO BE IN THE MID 60S AHEAD OF THIS FRONT WITH 00Z CAPES
IN THIS AREA AROUND 1000J/KG. BOTH MODELS ALSO SHOW A 5H VORT LOBE
MOVING NORTHWARD OUT OF OK INTO KS LATE IN THE DAY SO WILL
CONTINUE WITH THE SMALL POPS IN OUR SE CWA. MAY EVEN SPREAD THIS
AREA A LITTLE FURTHER NORTHWARD LATE SAT AND EARLY SAT NIGHT.

BY SUNDAY THIS FRONT IS PROGGED TO BE WELL EAST OF THE AREA AS
PRESSURE CONTINUE TO FALL ALONG THE WESTERN HIGH PLAINS. ALTHOUGH
THERE WILL BE BREEZY/WINDY CONDITIONS DEVELOPING ON SATURDAY IT
APPEARS AT THIS TIME WINDS WILL BE A LITTLE STRONGER ON SUNDAY.
HAVE RETAINED WINDS IN THE 20 TO 30 MPH BUT AFTERNOON WINDS MAY BE
CLOSER TO 30 THAN 20 SUNDAY AFTERNOON.

TEMPERATURES THIS WEEKEND STILL LOOK ON TRACK BASED ON MODELS
SOUNDINGS. MAY BE A DEGREE OR TWO WARMER ON SUNDAY BUT AT THIS
TIME WILL LEAVE HIGHS AS IS. DID BUMP UP LOWS SOME BOTH TONIGHT
AND SATURDAY NIGHT. CLOUD COVER TONIGHT...MAINLY IN THE SOUTH AND
WEST AND THEN WINDS SATURDAY NIGHT WILL AID IN KEEPING TEMPS UP.

DAYS 3-7...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE IN THE EASTERN CONUS
TO BEGIN THE PERIOD WHILE AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL
BE DROPPING SOUTHEAST THROUGH THE PACIFIC NORTHWEST. MEDIUM RANGE
MODELS ARE IN FAIR AGREEMENT INDICATING THIS UPPER LEVEL SYSTEM
CONTINUING ITS SOUTHEASTERLY TRACK MONDAY UNTIL IT BEGINS TO EJECT
NORTHEAST ACROSS THE NORTHERN ROCKIES ON TUESDAY. A SURFACE LOW WILL
DEVELOP AND STRENGTHEN ALONG THE COLORADO BORDER AHEAD OF A COLD
FRONT THAT THE UPPER LEVEL SYSTEM WILL DRAG INTO WESTERN KANSAS LATE
TUESDAY OR WEDNESDAY. IT WILL BE RESPONSIBLE FOR BRINGING THE
BETTER CHANCE FOR PRECIP TO THE REGION THROUGH MID WEEK. THE ISSUE
THEN BECOMES WHAT EFFECT GUSTAV WILL HAVE ON OUR CWA IF MODEL TRENDS
CONTINUE AS THEY ARE. THE LATEST GFS AND CANADIAN MODEL RUNS
DIVERGE FROM THE ECMWF(HIRES) AND KEEP MUCH OF THE PRECIP WELL TO
OUR EAST AND SOUTHEAST. WHEREAS, THE ECMWF(HIRES) BRINGS THE
TROPICAL SYSTEM UP A BIT QUICKER AND FURTHER TO THE WEST RIGHT ALONG
OUR EASTERN BORDER. REGARDLESS, TOO MUCH UNCERTAINTY REMAINS WITH
WHERE GUSTAV WILL TRACK BUT ANY CHANCE FOR PRECIP TOWARDS THE END OF
THE PERIOD WILL REMAIN A BIT HIGHER IN THE EAST. WILL KEEP A SLIGHT
MENTION OF POPS AT THIS POINT WITH A BUMP UP TO LOW END CHANCE POPS
FOR TUESDAY NIGHT/ WEDNESDAY IN ASSOCIATION WITH THE COLD FRONT
MOVING IN.

EXPECT A GRADUAL WARMING TREND EARLY IN THE PERIOD AS A
STRENGTHENING LOW ALONG THE COLORADO BORDER WILL INFLUENCE FAIRLY
STRONG SOUTHERLIES ACROSS SOUTHWEST KANSAS MONDAY AND TUESDAY.
TEMPERATURES AT H85 WILL BE IN THE LOW TO MID 20S(C) ACROSS THE CWA
MONDAY WITH A SLIGHT BUMP UP ON TUESDAY. HIGHS ARE EXPECTED TO DROP
OFF JUST A BIT WEDNESDAY ON THROUGH THE REMAINDER OF THE PERIOD IN
WAKE OF A FROPA AND POSSIBLE INCREASED CLOUDINESS FROM REMNANTS OF
GUSTAV MOVING UP FROM THE GULF. PLAN TO MAKE ONLY SLIGHT ADJUSTMENTS
TO TEMPERATURES.

&&

.AVIATION...
SURFACE HIGH PRESSURE WILL FILL INTO EASTERN KANSAS THIS EVENING
WHICH WILL BRING AN EASTERLY UPSLOPE FLOW TO SOUTHWEST KANSAS. HIGH
RELATIVE HUMIDITIES AND RELATIVELY LIGHT WINDS WILL ALLOW FOR THE
POSSIBLE DEVELOPMENT OF LOW LEVEL STRATUS WITH SOME AREAS OF PATCHY
FOG DURING THE LATE OVERNIGHT HOURS. EXPECT VFR CONDITIONS THIS
EVENING WITH POSSIBLE MVFR/IFR CONDITIONS TOWARDS DAYBREAK...MAINLY
SOUTH AND EAST OF KHYS AND KGCK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  87  69  90 /   0  10  10  20
GCK  66  87  67  89 /   0   0   0  20
EHA  65  85  66  85 /   0   0   0  20
LBL  67  87  67  86 /  20   0   0  20
HYS  64  88  71  91 /   0  10  10  20
P28  67  88  70  89 /  10  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/32/32
Hazardous weather outlook, Aug 29, 4:53 AM CDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
453 AM CDT FRI AUG 29 2008

KSZ030-031-043>046-061>066-074>081-084>090-301000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
453 AM CDT FRI AUG 29 2008 /353 AM MDT FRI AUG 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE BEST CHANCE OF STORMS WILL BE TUESDAY NIGHT OR WEDNESDAY
AHEAD OF A COLD FRONT. THESE STORMS WILL PROBABLY NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Aug 29, 7:49 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
749 PM CDT FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             13 S COLDWATER          37.07N 99.34W
08/29/2008  E0.88 INCH       COMANCHE           KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Aug 29, 8:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT FRI AUG 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             7 SSW COLDWATER         37.16N 99.39W
08/29/2008  E1.00 INCH       COMANCHE           KS   TRAINED SPOTTER

0815 PM     HAIL             8 S COLDWATER           37.14N 99.34W
08/29/2008  E1.00 INCH       COMANCHE           KS   TRAINED SPOTTER

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:39 PM CDTSevere Thunderstorm WarningDDCComanche51 min
Aug 29, 8:56 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade24 min
Aug 29, 9:30 PM CDTSpecial Weather StatementDDCGray45 min
Aug 29, 9:44 PM CDTSevere Thunderstorm WarningDDCGray46 min
Aug 29, 11:05 PM CDTSpecial Weather StatementDDCStanton40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.